Texas, 2018

Wildfire in Texas, November 10 to 11, 2018

November 10 to 11, 2018 · NWS AMA · 1 event in 1 county or zone

The Mesa Vista Wildfire began about nineteen miles south southwest of Wolf Creek Park in Roberts County around 1745CST just east off of Texas State Highway 70 and just south of N River Road. The wildfire consumed two thousand acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Mesa Vista Wildfire began about nineteen miles south southwest of Wolf Creek Park in Roberts County around 1745CST just east off of Texas State Highway 70 and just south of N River Road. The wildfire consumed two thousand acres. There were no reports of any homes or other structures that were damaged or lost from the wildfire and also there were no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire which was contained by 0600CST on November 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 10, 5:34 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 10, 5:34 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
534 PM CST Sat Nov 10 2018

.AVIATION...00Z TAFS...
VFR conditions will prevail over the next 12-18 hours as we await
the next weather system. Low clouds and breezy north winds will
move in with the front early Sunday morning, and the snow will
start to come in mid to late afternoon for the northern TAF sites,
DHT and GUY. Snow should be light at first and become more
moderate to heavy closer to 00z. Light to moderate snow expected
at KAMA close to 00z, thusly no mention in current KAMA TAFS, will
likely introduce with a PROB30 in the 06z TAFS.

Weber

&&

.PREV DISCUSSION... /Issued 316 PM CST Sat Nov 10 2018/

SHORT TERM...Tonight through Monday...

Active weather forecast for Sunday and Monday. Surface cold front
will push through early Sunday leading to widespread temperatures
around 30 by evening. Wave currently swinging southeastward into the
Intermountain West will swing across and deepen over New Mexico by
Sunday evening. As ascent occurs ahead of this wave, the column
looks to saturate. With temperatures in the lowest 600mb of the
atmosphere being below freezing as saturation occurs, expect
precipitation to begin outright as snow, save for our far
southeastern zones. As the wave approaches, the 700mb front looks to
tighten with accordant enhanced ascent at and above this level in
the vicinity of the elevated front. Additionally, progged
700-500mb EPV* values are near or below zero in the vicinity of
this frontogenetic zone, suggesting snow may have a convective
element to it. Furthermore, temperatures in this layer are progged
to be within the favored dendritic growth zone. Healthy snowfall
rates and perhaps a rumble of thunder or two will result with the
highest snowfall amounts likely being focused over a relatively
narrow area.

Banded snowfall events like this one are always a bear to forecast
with sometimes as little as 20 miles making the difference between
high snowfall amounts and 1-2 inches or less. This event looks to be
no exception. Guidance is in pretty good agreement on the evolution
described in the above paragraph but there are slight differences in
timing and occasionally dramatic differences in placement. The first
runs of the NMM and ARW to cover this event illustrate the issue -
the ARW places the band over a Portales-PVW-CDS axis while the NMM
focuses on a TCC-BGD axis, similar to its NAM cousin which hammers a
TCC-DUX-PYX axis. Only about a 150 mile discrepancy. The good news
is looking at available GEFS members and trends between runs of the
operational models is that this ARW run is an outlier. Operational
GFS/NAM have taken a noticeable jog northward but most GEFS members
and the EC remain in the current Watch area. With all guidance
having initialized the wave well, will lean on persistence and not
bite too hard on the operational GFS/NAM shift. Tendency is thus to
place heaviest snowfall in the Oldham-Carson and Deaf Smith-
Armstrong county rows with a slight trend toward the northern row.
Have kept the Winter Storm Watch for these counties going.
Uncertainty given the banded nature of this event precludes
conversion to advisory and - if necessary - warning products at this
time.

Ferguson

LONG TERM...Monday Night through Saturday...

The upper level trof will continue its east and southeast movement
away from the forecast area Monday evening, leading to clearing
skies with lows falling into the teens to around 20 degrees across
the fcst area.

Weather pattern becomes fairly benign from Tuesday through Saturday
with predominantly dry upper level northwest flow. Temperatures will
slowly rebound through Thursday. The next dry cold front is then
slated to move across the srn high plains Thursday night, leading to
minor cooling on Friday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  33  25  29  17 /   0  20  90  50   0
Beaver OK                  31  34  25  35  18 /   0  60  80  40   0
Boise City OK              30  31  22  31  16 /   0  50  80  40   0
Borger TX                  33  34  26  31  19 /   0  30  90  50   0
Boys Ranch TX              34  35  26  32  15 /   0  20  90  50   0
Canyon TX                  33  34  26  28  16 /   0  20  90  50   0
Clarendon TX               34  38  28  30  20 /   0  20  80  50   0
Dalhart TX                 33  33  23  31  14 /   0  30  80  40   0
Guymon OK                  31  34  24  34  18 /   0  50  80  40   0
Hereford TX                32  34  25  29  15 /   0  20  90  50   0
Lipscomb TX                33  36  28  33  19 /   0  50  90  40   0
Pampa TX                   31  34  25  28  18 /   0  30  90  50   0
Shamrock TX                34  41  29  31  21 /   0  20  80  50   0
Wellington TX              35  47  29  34  22 /   0  20  80  50   0

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Storm Watch from Sunday evening through Monday morning
     for the following zones: Armstrong...Carson...Deaf Smith...
     Oldham...Palo Duro Canyon...Potter...Randall.

OK...None.

&&

89/77/02
Hazardous weather outlook, Nov 10, 3:01 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
301 PM CST Sat Nov 10 2018

OKZ001>003-TXZ001>020-317-110915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
301 PM CST Sat Nov 10 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow will be possible for all of the Texas and
Oklahoma Panhandles late Sunday through Monday morning. The
heaviest snow is expected in the southwest and south central Texas
Panhandle where 3 to 6 inches are forecasted with locally higher
amounts possible. Visibility may also be reduced where breezy
winds combine with periods of moderate to heavy snow. A Winter
Storm Watch is in effect from Sunday evening through Monday
morning for the southwest and south central Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Spotters and
observers are encouraged to review snow measuring procedures and
to be prepared to relay their snow reports to the National Weather
Service in Amarillo.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roberts

When
November 10, 5:45 PM CST to November 11, 6:00 AM CST
Where
Roberts forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794662.